Injection site red and warm

A board to discuss the Multiple Sclerosis modifying drug Copaxone

Injection site red and warm

Postby hijeenie » Tue Jun 19, 2012 7:16 pm

My husband just started Copax 5 days ago. He has been injecting into his thigh thinking he had to do 1 site for a week and then move to another site (poor instructions from MD). Now that thigh is red,hard and warm. I called shared solutions and they said not to worry but start moving the sites around daily. I still don't like the reaction, it usually means infection to me. Anyone else have this happen?I had him put an ice pack on it tonight to see if that helps. The nuero simply wrote the script and gave it to him with no instructions on giving the shot.I think the first few days he was going to deep but now I have him going at 45 degrees. Still waiting for the MS clinic appt-its only been 4 months....
hijeenie
Getting to Know You...
 
Posts: 15
Joined: Wed May 02, 2012 3:15 pm

Advertisement

Re: Injection site red and warm

Postby NHE » Wed Jun 20, 2012 12:10 am

hijeenie wrote:My husband just started Copax 5 days ago. He has been injecting into his thigh thinking he had to do 1 site for a week and then move to another site (poor instructions from MD). Now that thigh is red, hard and warm. I called shared solutions and they said not to worry but start moving the sites around daily. I still don't like the reaction, it usually means infection to me. Anyone else have this happen? I had him put an ice pack on it tonight to see if that helps. The nuero simply wrote the script and gave it to him with no instructions on giving the shot. I think the first few days he was going to deep but now I have him going at 45 degrees. Still waiting for the MS clinic appt-its only been 4 months....


I'm sorry to hear that your husband's neurologist has been so unhelpful.

When I was diagnosed, I was given all the glossy pamphlets and told to choose one of the meds. The information in the pamphlets was nearly useless. While I had the pamphlets, one night I discovered that they had a compartment that held the doctor's prescribing information. These are write-ups that are approved by the FDA and discuss the trials that led to approval and the incidence of side effects for example. The pamphlets are written for doctors, but that doesn't mean that patients can't read and learn from them. Sure, there were plenty of words that I had to look up in a medical dictionary, but in the end I wound up knowing things about the medications that even my neurologist was unfamiliar with. I would encourage you to read the doctor's prescribing information for copaxone. When I was diagnosed, it was 1999, however, today there are free medical dictionaries available online, http://www.thefreedictionary.com , that you can use. In addition, your local library may have one available or you might be able to get one inexpensively at a used book store. I happen to like Stedman's dictionary, but there are many available.

With respect to your husband's thigh, I wish I could be more helpful. However, I have never used copaxone nor done subcutaneous injections. I wound up choosing Avonex which is injected intramuscularly. Before I did my first injection, I attended a training session run by a nurse sponsored by Biogen. I suspect that Shared Solutions may offer a similar program for copaxone. http://www.sharedsolutions.com/ I would be surprised if they did not. As an alternative, they might have a training video so ask about that too. In the meantime, I would recommend against injecting in that thigh until the reaction goes away. Rotating injection sites is important. Some people have posted that they've found it helpful to use a chart to keep track of which site they use. Rotating sites will help to keep injection site reactions to a minimum though it might not eliminate them.

Hopefully, others experienced with copaxone will be able to help. You may also want to try searching through some of the past threads on copaxone if you haven't already.

NHE
User avatar
NHE
Volunteer Moderator
 
Posts: 3393
Joined: Sat Nov 20, 2004 3:00 pm

Re: Injection site red and warm

Postby shaight » Sat Jun 23, 2012 5:34 am

definitely rotate your injection sites.

i rotate every day clockwise to keep it easy. right side - thigh (quad), butt, stomach, tri (arm), then to the left side, arm, butt, thigh (quad). i'll start high (within the injectable area) on one round then move lower on the next round.

by far the easiest place to inject for me is the arm and the butt. i've gotten a lot better with the thigh going in at a sharp angle and the stomach is still kind of tough.
shaight
Family Elder
 
Posts: 136
Joined: Fri Apr 29, 2011 2:00 pm
Location: NH USA

Re: Injection site red and warm

Postby hijeenie » Thu Jun 28, 2012 5:45 pm

Thanks,
He ended up on an antibiotic since the redness and heat were spreading up into his thigh. We are waiting for someone from shared solutions to come and teach him about the injections. Finally got into the MS clinic at McMaster hospital and the neuro said "yes you have MS, take the copaxone and we will see you later". Thankfully our expectations weren't that high.
hijeenie
Getting to Know You...
 
Posts: 15
Joined: Wed May 02, 2012 3:15 pm


Return to Copaxone

 


  • Related topics
    Replies
    Views
    Last post

Who is online

Users browsing this forum: No registered users


Contact us | Terms of Service